Earlier today I sat down with friends for a visit.  One of my friends suffers from panic attacks and has for several years.  Unfortunately, she has not yet made all the necessary lifestyle and nutritional changes that she could have.  She is working on it and I was happy to hear that she is kicking the caffeine habit.  Regardless of what she is working on though, she is still being prescribed medicine by her doctor. 

Through our conversation I was able to find out that she had been having problems with feeling like her heart was racing and was suffering some similar physical symptoms.  She mentioned these to her medical professional and a pharmacist friend and they quickly determined the problem.  It turns out that in an effort to save some money she was buying the larger dosage of her prescription and then cutting the tablets in half.  Unfortunately, the prescription was time release and by cutting the tablet she was cutting the time release coating.  This was dumping the entire dosage that had been meant to last several hours straight into her system.

A second problem that she had was that she was purchasing generic version of the drug perscribed by her physician.  Nothing wrong with this as the generic had the same primary ingrediant.  The gotcha in this situation though was that some of the secondary ingredients and fillers were not the same and were being metabolized by her body differently.  This was also contributing to her physical difficulties.  The combination of these two factors has caused her to remove herself from her medication until a safe and cost effective solution can be found for her problem.

What is the moral of this story?  Take your medicine as prescribed by your doctor.  Don’t cut tablets.  My friend wasn’t aware of the time release properties of the tablets and while the doctor had a responsibility to inform her of such, she also had a responsibility to follow the dosing instructions and also ask if there would be any problem with cutting the pill.  She went on her previous experience with a different medication and that decision caused her difficulty.  Learn from her mistake, ask questions, and take any medications as prescribed.

Liked this article? Read another similar article.
Share

Our Random Articles

More Links